Aa
A
A
A
Close
Vitamins & Supplements Community
376 Members
Avatar universal

Caused by iron or other vitamins?

I've been taking iron for 2 wks. I started having diarreah this morning but like really watery and stomach cramps. Can it be caused by iron pills even if it's been 2 wks taking them? I just started taking vitamin d3,b12 in liquid and magnesium and calcium since yesturday so can it be one of the vitamins that I've been taking yesturday? I read magnesium can cause diarrhea.
3 Responses
Avatar universal
Normally iron supplements, if you don't know what you're doing, are very poorly absorbed by the body but usually this causes constipation.  I suppose it could also cause the opposite.  It can cause stomach pain as well.  But poor forms of iron can also cause nausea.  For most people this would mean feeling like you want to vomit or actually throwing up, but in some cases it could be diarrhea.  You also need to have a reason to take extra iron, because if you're not low in it, taking too much can adversely affect the heart, so make sure you actually need it.  The best way to tell if it's the iron is to stop taking it.  This should be done anytime you take a supplement and something changes soon after for the worse -- just top taking it and if the problem goes away, that was the cause.  The best absorbed form of iron I know of is made by Floradix, and is from plant sources that don't cause digestive problems.  They are very well absorbed, so the levels are very low in the supplement.   You can accomplish the same thing more slowly by adding a lot of green leafy veggies to your diet that are high in iron, such as dandelion greens, parsley, and the like, and beets also contain iron.  The plant form generally doesn't bother people.  As for magnesium, that can also cause this problem, but most forms of that in most supplements is also in a form that can't be absorbed well by the body, and in this case if it isn't absorbed well it won't cause any digestive problems, whereas iron is often the opposite where the worst absorbed forms are the ones that cause the problem.  A lot of people get nauseous when starting a new poor quality multivitamin, and almost all bought from a drugstore are like this, because of the poor form of the iron.  Stopping the vitamin stops the problem.  Sometimes if you insist on taking the vitamin anyway, taking it with a meal will prevent the problem.  The best absorbed forms are found in good health food stores, because that's what they do, and the best ones for digestion are the ones that try to get the vitamins in the form closest to that found in food.  One way to tell if you're taking a calcium/magnesium supplement that is better for absorption is that you have to take several at a time -- if you only have to take one or two, you can pretty much figure you're not going to absorb much of it.  Same with multivitamins --- getting them in a form that most people absorb well often means taking a lot of pills.  Now, the underlying issue is, why are you taking these, and do you actually need them?  But that's a different question.  For most people, if it's just protection and not a deficiency, they would take a good multivitamin.  
1 Comments
By the way, minerals are generally best absorbed taken with a meal.
1756321 tn?1547098925
"Side effects from too much magnesium include diarrhea, which can be avoided if you switch to magnesium glycinate." -  Dr Hyman
2 Comments
It is best avoided by not taking too much magnesium.  There is nothing magical about the glycinate form -- different people tend to do better with different chelations, though some are pretty bad for everyone because in the case of minerals some are just rocks.  You only need as much as you need, and if you're getting a problem you're taking too much.
Also, it depends on why you're taking it sometimes.  Some believe the taureate form is best if it's for mental health, for example.  The one that seems to be the best for the most people because of the acidic effect is the citrate form.  But again, different forms work better for different people.  Some try to finesse the whole thing by including several chelations to make sure at least some is absorbed well.  
Avatar universal
Always take your supplements while you eat either first thing in the morning or late at night. do not take with milk!! hope this helped!
1 Comments
That actually depends on the supplement.  Certainly true with minerals.  Not necessarily so with water soluble vitamins, definitely so with fat soluble.  Not necessarily so with other things -- amino acids are best taken usually apart from food.  It depends on the supplement.
Have an Answer?
Top General Health Answerers
363281 tn?1518219421
Nelson, New Zealand
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
In this unique and fascinating report from Missouri Medicine, world-renowned expert Dr. Raymond Moody examines what really happens when we almost die.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
When it comes to your health, timing is everything
We’ve got a crash course on metabolism basics.
Learn what you can do to avoid ski injury and other common winter sports injury.
Here are the pros and cons of the top fad diets and weight loss plans of the year.